Skip to Content
Contact Form Live Chat Review Us Map & Directions Videos

Use of Statins Linked to Cataract Risk

10/9/2013
Articles
BY

As we age, we are more likely to get cataracts, a cloudy lens in the eye that reduces our ability to see. Researchers from Dallas suspected the use of cholesterol-lowering drugs known as statins, was correlated with the development of cataracts. Results from a new study prove that assumption is correct.

Looking at 46-thousand patients entered into a military health care system database in the Dallas area, researchers looked at people who had been on statin therapy for more than 90 days.

Statins include popular drugs such as Lipitor and Zocor, considered blockbuster drugs because they are used by about one-quarter of U.S. adults over the age of 45.

“The results were consistent that there was a higher risk of being diagnosed with cataracts among statin users,” according to Dr. Ishak Mansi, the senior researcher from the University of Texas Southwestern Medical Center and the Dallas VA Medical Center.

Statins work by blocking the substance that makes cholesterol in the body, reports Reuters Health. By doing so, the treatment aims to reduce cholesterol in the arteries that accumulate and can lead to a heart attack and stroke.

When factors such as smoking, extra weight, the use of other medications and age were taken into consideration, the numbers were convincing – about 34 percent had cataracts among statin users compared to 10 percent among nonusers.

The amount of time on a statin drug was also correlated to the risk of developing cataracts. It’s theorized that the body may use cholesterol to keep the eye lens clear and statin drugs may inhibit that process.

This means doctors need to carefully weigh the risk-versus-benefit for each specific patient.

The study was published in JAMA Opthamology.

Share This

Hear What Our Clients Have To Say

"Cannot say enough about Mr. Ward and his team. Joanna and Mr. Ward helped me through a very difficult time while being extremely professional and prompt. I would highly recommend."
Posted By: Samantha Saundry